Montana, 2015

High Wind in Montana, July 28, 2015

July 28, 2015 · NWS GGW · 7 events in 7 counties and zones

A very active and potent mid-level trough, sweeping through the northern Rockies, met atmospheric conditions over northeast Montana which allowed the stronger winds from above to mix down to the surface.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very active and potent mid-level trough, sweeping through the northern Rockies, met atmospheric conditions over northeast Montana which allowed the stronger winds from above to mix down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 27, 9:58 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 27, 9:58 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1058 PM MDT MON JUL 27 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

LATE EVENING UPDATE...
CHANGES TO THE FORECAST REVOLVED AROUND REMOVING THE RED FLAG
WARNING AND THE CONVECTIVE WARNINGS FROM THE AREA. MOST OF THE
RADAR TRENDS ARE DROPPING DOWN AND NO FURTHER SEVERE THUNDERSTORMS
ARE ANTICIPATED. WITH THE EXCESS OF RAINFALL THAT CAME ALONG WITH
THE THUNDERSTORMS THE RED FLAG WARNING WAS ALLOWED TO EXPIRE EARLY
AS WELL. GAH

PREVIOUS SHORT TERM DISCUSSION...
A STRONG SUMMER STORM SYSTEM WILL IMPACT NORTHEAST MONTANA TONIGHT
THROUGH TUESDAY EVENING.

CURRENTLY THE MAIN UPPER TROUGH IS SWINGING THROUGH THE NORTHERN
ROCKIES...PLACING NORTHEAST MONTANA IN A SOUTHWEST FLOW ALOFT.
THE MAIN FOCUS IS FOR THUNDERSTORMS THIS EVENING...TRANSITIONING
TO HEAVY SHOWERS OVERNIGHT. SHEAR AND INSTABILITY IS SUCH THAT
SOME STORMS THIS EVENING COULD BE SEVERE...ESPECIALLY ALONG THE
NORTH DAKOTA BORDER WHERE SHEAR AND INSTABILITY IS MORE FAVORABLE.

HEAVY RAIN CONTINUES TO BE A THREAT...ESPECIALLY FOR THOSE AREAS
THAT ALREADY SAW HEAVY PRECIP TOTALS LAST NIGHT...THUS THE FLOOD
WATCH WAS EXPANDED TO INCLUDE VALLEY AND DANIELS COUNTIES.

TUESDAY MORNING WINDS WILL QUICKLY BE ON THE UPTICK AS THE UPPER
LOW DEEPENS OVER SOUTHERN SASKATCHEWAN. MODELS CONTINUE TO DEPICT WINDS
REACHING 40 TO 60 MPH...THUS WENT AHEAD AND ISSUED A HIGH WIND
WARNING FOR ALL OF NORTHEAST MONTANA.

WINDS WILL QUICKLY DECREASE BY SUNSET ON TUESDAY AS THE STACKED
SYSTEM PUSHES OUT TO THE EAST. PRECIPITATION WILL HAVE ALL BUT
ENDED ACROSS MONTANA AS WELL...WITH JUST THE FAR NORTHEAST
POSSIBLY SEEING SOME SHOWERS DURING THE EVENING HOURS.

TUESDAY NIGHT AND WEDNESDAY WILL BE CONSIDERABLY QUIETER AS UPPER
RIDGING BEGINS TO BUILD IN FROM THE WEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

THE UPPER RIDGE REBOUNDS IN THE WEST...WHICH WILL GENERATE ZONAL
TO SLIGHTLY NORTHWEST FLOW ALOFT FOR NORTHEAST MONTANA. THIS
WILL BE A GENERALLY WARM AND DRY PATTERN THROUGH THE WEEKEND. ALSO
CONTINUOUS DISTURBANCES IN CANADA WILL TEND TO MAINTAIN THE
STATIONARY BOUNDARY OVER THE LOCAL REGION. THIS WILL KEEP THE HOT
DESERT AIR TO OUR SOUTH...WHICH WILL KEEP OUR TEMPERATURES NEAR
NORMAL. FEW NEEDED CHANGE TO THE EXTENDED PERIOD. SCT

PREVIOUS DISCUSSION...
UPPER HIGH DOMINATES OVER THE DESERT SOUTHWEST THROUGH THE
EXTENDED PERIOD...WITH RIDGE EXTENDING INTO THE NORTHERN ROCKIES.
UPPER LOW CURRENTLY MOVING TOWARD MONTANA STALLS OUT OVER HUDSON
BAY BY THE END OF THE WEEK. THIS WILL KEEP NORTHEAST MONTANA IN
SLIGHTLY NORTHWEST FLOW INTO NEXT WEEKEND.

REBOUNDING RIDGE WILL BRING HOT AND DRY WEATHER BACK INTO MONTANA
FOR THE END OF THE WEEK. HOWEVER JET ACROSS WESTERN CANADA WILL
SUPPRESS RIDGE ENOUGH TO KEEP TEMPERATURES NEAR NORMAL. WHILE MOST
OF THE MOISTURE ALSO REMAINS NORTH OF THE BORDER A FEW SHORTWAVES
MOVING THROUGH THE FLOW COULD PUSH SHOWERS TOWARD THE HILINE BY
THE WEEKEND BUT WILL KEEP FORECAST DRY FOR NOW. EBERT

&&

.AVIATION...
FLIGHT CATEGORY: MVFR WITH FUEL LOADING... IMPROVING TO VFR NEAR
THE END OF THE CYCLE. ISOLATED IFR POSSIBLE.

SYNOPSIS: A POWERFUL STORM SYSTEM MOVES ACROSS THE NORTHERN
ROCKIES WILL BRING HEAVY RAIN... LOW CLOUDS AND VERY STRONG WINDS
THROUGH TUESDAY. WIDESPREAD RAIN WILL EXIT TUESDAY EVENING.

AREA WINDS: WEST AT 20 TO 30 KTS GUSTING TO 40 TONIGHT...
INCREASING TO 30 TO 40 KTS GUSTING 50 KTS TUESDAY.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
DAWSON...EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN
PHILLIPS...NORTHERN VALLEY...PETROLEUM...PRAIRIE...RICHLAND...
SHERIDAN...SOUTHWEST PHILLIPS...WESTERN ROOSEVELT...WIBAUX.

FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...NORTHERN
PHILLIPS...NORTHERN VALLEY...SOUTHWEST PHILLIPS.

LAKE WIND ADVISORY UNTIL 9 AM MDT TUESDAY FOR FORT PECK LAKE FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 28, 2:46 AM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
346 AM MDT TUE JUL 28 2015

MTZ016>027-059>062-291000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
346 AM MDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL PUSH THROUGH NORTHEAST MONTANA
TODAY...BRINGING A VARIETY OF WEATHER IMPACTS. A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR EARLY THIS MORNING.
WITH A HIGH WIND WARNING FOR ALL OF NORTHEAST MONTANA FROM LATE
MORNING INTO THIS EVENING.

A FLOOD WATCH IS IN EFFECT FOR PHILLIPS...VALLEY...DANIELS...AND
WESTERN ROOSEVELT COUNTIES FOR TODAY WITH ADDITIONAL RAINFALL OF
UP TO 2 INCHES POSSIBLE OVER ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 9:27 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1027 PM MDT MON JUL 27 2015

MTZ024-062-280530-
RICHLAND-ROOSEVELT-
1027 PM MDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

UNTIL 1130 PM MDT.

AT 1025 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SIDNEY...MOVING NORTH AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   BAINVILLE...
   CULBERTSON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4836 10470 4835 10407 4756 10406 4757 10457
TIME...MOT...LOC 0428Z 175DEG 22KT 4787 10431

GFF
WEATHER.GOV/GLASGOW
Local storm report, Jul 28, 2:52 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
352 AM MDT TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             14 SW HINSDALE          48.25N 107.30W
07/27/2015  E0.50 INCH       VALLEY             MT   TRAINED SPOTTER

            PEA AND DIME SIZED HAIL WITH HEAVY RAIN AND WIND GUST TO
            AROUND 40 MPH.

0555 PM     HAIL             4 SW HINSDALE           48.35N 107.15W
07/27/2015  E1.00 INCH       VALLEY             MT   CO-OP OBSERVER

            MAINLY NICKEL SIZED HAIL WITH SOME QUARTER SIZED COVERING
            THE GROUND WHITE...HEAVY RAIN AND ESTIMATED WIND GUST 30
            TO 40 MPH.

0602 PM     HAIL             HINSDALE                48.39N 107.08W
07/27/2015  E1.75 INCH       VALLEY             MT   TRAINED SPOTTER

            MAINLY DIME SIZED HAIL WITH SOME GOLF BALL SIZED WITH
            HEAVY RAIN AND ESTIMATED WIND GUST 40 MPH.

0616 PM     HAIL             WNW FALLON              46.84N 105.12W
07/27/2015  E0.25 INCH       PRAIRIE            MT   TRAINED SPOTTER

            WITH HEAVY RAIN AND ESTIMATED WIND GUST 40 TO 45 MPH.

0625 PM     HAIL             10 NE HINSDALE          48.50N 106.93W
07/27/2015  M1.00 INCH       VALLEY             MT   PUBLIC

            1 INCH HAIL FELL FOR 20 MINUTES. HAIL 3 INCHES DEEP ON
            THE GROUND.

0630 PM     TSTM WND GST     12 SE FALLON            46.71N 104.94W
07/27/2015  M61.00 MPH       PRAIRIE            MT   TRAINED SPOTTER

            HEAVY RAIN...NO HAIL REPRT OBTAINED.

0640 PM     TSTM WND DMG     5 NE FALLON             46.88N 105.03W
07/27/2015                   DAWSON             MT   TRAINED SPOTTER

            OPEN FRONT END POLE BARN BLOWN APART...OLDER BUILDING
            MOVED OFF ITS FOUNDATION...TREE LIMBS 5 TO 6 INCHES
            BROKEN.

0645 PM     TSTM WND GST     5 NNE HOYT              46.99N 104.80W
07/27/2015  M65.00 MPH       DAWSON             MT   MESONET

0705 PM     HAIL             BAYLOR                  48.66N 106.48W
07/27/2015  E0.88 INCH       VALLEY             MT   CO-OP OBSERVER

            A LITTLE DIME AND NICKEL SIZED HAIL AND WIND GUST TO 36
            MPH.

0706 PM     TSTM WND GST     7 ESE BLOOMFIELD        47.36N 104.79W
07/27/2015  M75.00 MPH       DAWSON             MT   MESONET

0715 PM     TSTM WND DMG     10 NNE BLOOMFIELD       47.53N 104.81W
07/27/2015                   DAWSON             MT   TRAINED SPOTTER

            ESTIMATED 80 MPH WINDS DAMAGED BUILDINGS AND TIPPED OVER
            GRAIN BINS.

0720 PM     HAIL             8 N FRAZER              48.17N 106.04W
07/27/2015  E1.00 INCH       VALLEY             MT   PUBLIC

            ALSO HAD HEAVY RAIN.

0720 PM     HAIL             SIDNEY                  47.72N 104.16W
07/27/2015  E1.00 INCH       RICHLAND           MT   PUBLIC

0732 PM     TSTM WND GST     4 N OSWEGO              48.11N 105.89W
07/27/2015  M72.00 MPH       VALLEY             MT   MESONET

0734 PM     TSTM WND GST     SIDNEY                  47.72N 104.16W
07/27/2015  E65.00 MPH       RICHLAND           MT   TRAINED SPOTTER

            GUST 60 TO 65 MPH.

0734 PM     HAIL             SIDNEY                  47.72N 104.16W
07/27/2015  E0.88 INCH       RICHLAND           MT   TRAINED SPOTTER

0737 PM     TSTM WND GST     14 SSW FLOWING WELLS RE 47.15N 106.32W
07/27/2015  E60.00 MPH       GARFIELD           MT   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUST...BLEW ROOF OFF OLD
            SHED.

0804 PM     TSTM WND GST     7 E BAINVILLE           48.14N 104.07W
07/27/2015  M60.00 MPH       ROOSEVELT          MT   MESONET

            SUSTAINED 46 WITH GUST TO 60 MPH.

0815 PM     TSTM WND GST     8 SE FROID              48.25N 104.37W
07/27/2015  E63.00 MPH       ROOSEVELT          MT   PUBLIC

0833 PM     TSTM WND GST     2 W MEDICINE LAKE       48.50N 104.55W
07/27/2015  E85.00 MPH       SHERIDAN           MT   PUBLIC

0835 PM     HAIL             SCOBEY                  48.79N 105.42W
07/27/2015  E1.00 INCH       DANIELS            MT   TRAINED SPOTTER

            WITH HEAVY RAIN.

0852 PM     TSTM WND GST     10 WSW WESTBY           48.81N 104.25W
07/27/2015  M64.00 MPH       SHERIDAN           MT   MESONET

0903 PM     TSTM WND GST     1 ENE WIBAUX            46.99N 104.17W
07/27/2015  E60.00 MPH       WIBAUX             MT   TRAINED SPOTTER

&&

GHICKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Dawson

When
July 28, 3:07 AM MST to 5:15 PM MST
Where
Dawson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Multiple locations measured sustained and gusting winds near and above 40 mph through most of the day. The peak wind gust of 60 mph was recorded by the Glendive AWOS at 13:35 MST.

High Wind, Wibaux

When
July 28, 5:08 AM MST to 5:37 PM MST
Where
Wibaux forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Sustained winds of at least 40 mph were common during the early to mid-afternoon hours. The peak wind gusts of 60 mph occurred at 15:08 MST at the Beaver Hill I-94 DOT site and from 13:15 to 13:55 MST at the Beach, ND ASOS site.

High Wind, Prairie

When
July 28, 5:08 AM MST to 6:08 PM MST
Where
Prairie forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Multiple mesonet sites across Prairie county measured sustained winds between 40 and 50 mph through most of the day. The peak wind gust of 53 mph occurred at the Big Sheep Mountain RAWS site between 12:08 and 13:08 MST. With debris remaining from a severe thunderstorm the night before, these additional winds created more hazards for clean-up crews.

High Wind, Daniels

When
July 28, 8:07 AM MST to 5:07 PM MST
Where
Daniels forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Multiple locations measured sustained winds near and well in excess of 40 mph through most of the day. The peak wind gust of 71 mph was recorded at the Navajo MT-5 DOT site at 15:07 MST.

High Wind, Eastern Roosevelt

When
July 28, 8:40 AM MST to 5:10 PM MST
Where
Eastern Roosevelt forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Multiple locations measured sustained and gusting winds near and above 40 mph through most of the day. The peak wind gust of 62 mph was recorded at the US-2 at Stateline DOT site at 12:40 MST.

High Wind, Richland

When
July 28, 9:08 AM MST to 5:08 PM MST
Where
Richland forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Multiple locations measured frequent sustained and gusting winds near and above 40 mph through most of the day. The Sioux Pass MT-16 DOT site recorded a peak wind of 63 mph at 15:08 MST.

High Wind, Sheridan

When
July 28, 9:45 AM MST to 7:00 PM MST
Where
Sheridan forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Many locations across Sheridan County measured sustained and gusting winds above 40 mph through most of the day. The peak wind of 76 mph was recorded at the Comertown Turn-Off MT-5 DOT site at 16:08 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596368, 596366, 596367, 596371, 596372, 596369, 596370.